Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Paducah, KY

May 26, 2004Crittenden County, Union County, Webster County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 26, 2004, 11:57 AM CDT for Crittenden County, Union County, Webster County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 11:57 AM CDT (16:57 UTC)
Expired
May 26, 2004, 1:00 PM CDT
In force
63 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Crittenden County, KY, Union County, KY, Webster County, KY

The radar

The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS53 KPAH 261657
SVRPAH
KYC055-225-233-261800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1155 AM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN NORTHWEST KENTUCKY
  WEBSTER COUNTY IN NORTHWEST KENTUCKY
  CRITTENDEN COUNTY IN WESTERN KENTUCKY

* UNTIL 100 PM CDT

* AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR MORGANFIELD SOUTHWEST ALONG 
  THE OHIO RIVER TO NEAR ROSICLARE ILLINOIS....MOVING SOUTHEAST AT  
  30 MPH.

* LOCATIONS IMPACTED INCLUDE CLAY...DIXON...MATTOON...MORGANFIELD...
  STURGIS...TILDEN AND WHEATCROFT

DAMAGING WINDS AND LARGE HAIL ARE EXPECTED WITH THIS LINE OF STORMS.
TAKE COVER IN A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3727 8811 3743 8837 3748 8808 3761 8817
          3772 8793 3758 8745

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:56 AM CDT, 9 hours 1 minute earlier.

Area forecast discussion, May 26, 2:56 AM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CDT WED MAY 26 2004

.DISCUSSION...
MAIN QUESTIONS THIS MORNING ARE FLOOD WATCH TIMING AND ATTEMPTS TO
CLARIFY PRECIPITATION TIMING AND LOCATION.

WILL GO WITH FFA OVER THE ENTIRE AREA THROUGH 6AM THURSDAY FOR
SEVERAL REASONS. OVER THE NORTHERN SECTIONS...RAINFALL FROM TUESDAY
EVENING CONVECTION HAS SATURATED THE SOIL IN MANY AREAS. SOME
LOCATIONS RECEIVED 3 INCHES IN 1 HOUR. ANY ADDITIONAL ORGANIZED
CONVECTION WILL INITIATE MORE FLOODING. SOME FLOOD WARNINGS STILL
GOING BASED ON REPORTS OF CLOSED ROADS. OVER THE REST OF THE
CWA...HIGH PRECIPITABLE WATER VALUES OF OVER 1.5 INCHES...RELATIVELY
SLOW STORM SPEEDS OF 20 TO 30 MPH AND TRAINING OF ECHOES POSSIBLE
NEAR THE BOUNDARY. COORDINATED WITH HPC AND SURROUNDING OFFICES ON
FFA AS HPC HAS US IN ISOLATED EXCESSIVE RAINFALL. DIFFICULT TO
DETERMINING EXACT LOCATION OF BOUNDARY WHICH MAY BE DRIVEN MORE BY
CONVECTION THAN SYNOPTIC PATTERN...SO WENT WITH ENTIRE FORECAST
AREA.

ETA SEEMS TO BE THE MODEL TO GO WITH AS IT HAS A BETTER HANDLE ON
INITIAL FRONTAL LOCATION...HAS HIGHER QPF AMOUNTS...WHICH HPC
SUGGESTS IS THE BEST CONSIDERING PAST COUPLE OF DAYS. GFS ALSO MAY
BE SUFFERING FROM CONVECTIVE FEEDBACK.

04Z SURFACE ANALYSIS HAD FRONT EXTENDING FROM NEAR SBN TO POF TO
WEAK SURFACE LOW NEAR PBF. ETA HAS THIS FRONT EXTENDING EAST TO WEST
OVER NORTHERN PART OF CWA BY 18Z WEDNESDAY...THEN SLOWLY SINKING
SOUTH TO KENTUCKY/TENNESSEE BORDER BY 06Z. WILL FOCUS POPS NEAR
BOUNDARY. AFTER THAT...THINGS GET A BIT MORE CONFUSING AS FRONT
APPEARS TO WASH OUT.

WEAK SYSTEM EXPECTED TO MOVE ACROSS THE NORTHEAST SECTIONS ON
THURSDAY AFTERNOON AND EVENING. THIS WILL BRING ANOTHER WEAK FRONT
INTO THE REGION...REACHING PAH AROUND 18Z FRIDAY...HANG UP OVER
TENNESSEE BY SATURDAY...THEN RETREAT NORTH AS A WARM FRONT BY
SUNDAY. WILL KEEP THE CHANCE OR SLIGHT CHANCE POPS GOING FROM
THURSDAY INTO SATURDAY.

DAY 1 OUTLOOK FROM SPC EXPECTS MAIN STORM INITIATION TO BE IN
SOUTHERN MISSOURI THIS AFTERNOON AND FOCUS ALONG FRONT ACROSS THE
CENTRAL PORTION OF CWA.

WILL GENERALLY RAISE TEMPERATURES OVER THE NEXT COUPLE OF
DAYS...CLOSER TO MET NUMBERS TODAY AND THEN A COMBINATION OF MAV/MET
AND LOCAL TEMPERATURE COMPUTATIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6AM THURSDAY.
MO...FLOOD WATCH UNTIL 6AM THURSDAY.
IL...FLOOD WATCH UNTIL 6AM THURSDAY.
IN...FLOOD WATCH UNTIL 6AM THURSDAY.

&&

SPODEN
Hazardous weather outlook, May 26, 5:03 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CDT WED MAY 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
503 AM CDT WED MAY 26 2004

...FLOOD WATCH TODAY AND TONIGHT FOR THE ENTIRE QUAD STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT AS A SLOW MOVING FRONT
PUSHES THROUGH THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT...SOME OF THEM WILL PRODUCE HEAVY
RAINFALL. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL
INFORMATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE QUAD STATE REGION. THE MAIN THREAT WILL BE
DAMAGING WINDS AND SOME LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH EARLY TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH THURSDAY AND
FRIDAY. THE RISK OF SEVERE THUNDERSTORMS EXTENDS INTO SATURDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED MAINLY DURING THE AFTERNOON AND
EVENINGS FOR THE NEXT SEVERAL DAYS. SPOTTERS AND EMERGENCY MANAGERS
SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE
PERIOD. ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD BE
APPRECIATED TODAY AND TONIGHT.

SPODEN

In the hours before

Local storm report, May 26, 10:41 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HAIL             9 W HARRISBURG          37.74N 88.71W
05/26/2004  1.00 INCH        WILLIAMSON         IL   EMERGENCY MNGR

&&

MJN
Local storm report, May 26, 10:42 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1042 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HAIL             HERRIN                  37.80N 89.03W
05/26/2004  1.75 INCH        WILLIAMSON         IL   TRAINED SPOTTER

1038 AM     HAIL             HERRIN                  37.80N 89.03W
05/26/2004  1.25 INCH        WILLIAMSON         IL   TRAINED SPOTTER

&&

MJN
Local storm report, May 26, 11:09 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1109 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HEAVY RAIN       BENTON                  38.01N 88.92W
05/26/2004  0.00 INCH        FRANKLIN           IL   TRAINED SPOTTER

            CREEKS AND STREAMS HIGH...WATER STANDING ON MANY ROADS
            BETWEEN WEST FRANKFORT AND BENTON

&&

MJN
Local storm report, May 26, 11:28 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             HERRIN                  37.80N 89.03W
05/26/2004  0.88 INCH        WILLIAMSON         IL   TRAINED SPOTTER

1100 AM     TSTM WND DMG     CARTERVILLE             37.76N 89.08W
05/26/2004                   WILLIAMSON         IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN CARTERVILLE

1108 AM     HAIL             MARION                  37.73N 88.94W
05/26/2004  0.75 INCH        WILLIAMSON         IL   TRAINED SPOTTER

1110 AM     HAIL             MARION                  37.73N 88.94W
05/26/2004  1.00 INCH        WILLIAMSON         IL   BROADCAST MEDIA

1120 AM     HAIL             CARRIER MILLS           37.69N 88.63W
05/26/2004  0.75 INCH        SALINE             IL   AIRPLANE PILOT

&&

MJN
Local storm report, May 26, 11:31 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1131 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             EVANSVILLE              38.09N 89.93W
05/26/2004  0.88 INCH        RANDOLPH           IL   EMERGENCY MNGR

&&

MJN
Local storm report, May 26, 11:46 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1142 AM     TSTM WND DMG     EVANSVILLE              38.09N 89.93W
05/26/2004                   RANDOLPH           IL   AIRPLANE PILOT

            NUMEROUS TREES DOWN THROUGHOUT THE CITY AND COUNTY.

&&

MJN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:49 PM CDTSevere Thunderstorm WarningPAHLivingston41 min
May 26, 11:33 AM CDTSevere Thunderstorm WarningPAHDaviess27 min
May 26, 12:19 PM CDTSevere Thunderstorm WarningPAHHopkins56 min
May 26, 12:36 PM CDTTornado WarningPAHHopkins24 min
May 26, 12:49 PM CDTSevere Thunderstorm WarningPAHMuhlenberg41 min
May 26, 2:04 PM CDTSevere Thunderstorm WarningPAHChristian41 min
May 26, 4:02 PM CDTSevere Thunderstorm WarningPAHChristian, Todd43 min
May 26, 4:05 PM CDTSevere Thunderstorm WarningPAHBallard40 min
May 26, 4:10 PM CDTSevere Thunderstorm WarningPAHMcCracken55 min
May 26, 4:38 PM CDTTornado WarningPAHChristian37 min
May 26, 4:46 PM CDTSevere Thunderstorm WarningPAHTodd29 min
May 26, 4:53 PM CDTTornado WarningPAHTodd37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.